Colorado, 2020

Winter Storm in Colorado, February 10 to 11, 2020

February 10 to 11, 2020 · NWS PUB · 10 events in 10 counties and zones

Another Winter system generated six to eight inches of snow near Cuchara, Pueblo, Rosita, the Spanish Peaks, Walsenburg and Westcliffe. Nine to ten inches of snow graced Colorado City, La Veta, San Isabel and Wolf Creek Pass.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another Winter system generated six to eight inches of snow near Cuchara, Pueblo, Rosita, the Spanish Peaks, Walsenburg and Westcliffe. Nine to ten inches of snow graced Colorado City, La Veta, San Isabel and Wolf Creek Pass. 12 inches of snow was measured at both Beulah and Rye, while 14 inches of snow impacted Wetmore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 10, 11:32 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 10, 11:32 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1132 AM MST Mon Feb 10 2020

.UPDATE...
Issued at 614 AM MST Mon Feb 10 2020

Updated to expire winter weather advisories that were in effect
earlier this morning. \/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM MST Mon Feb 10 2020

...Snow for the greater southern I-25 corridor region...

Currently...

High clouds were increasing over the region at 3:00 AM this morning.
Patchy low clouds were still noted over some regions, especially
over El Paso county. Temps at this hour were in the teens and 20s
over the plains, with 20s to L30s over the San Luis Valley (SLV).
Mountains were generally in the 10s and 20s. Snow was still noted over the
mtns per obs and CDOT web cams.

On the large scale, a closed 500 mb circulation was noted offshore
of the California coast. This pattern is allowing for a split flow
over the western CONUS, with W-SW flow south of the the region, and
northwesterly flow to the north of the region.

Today and Tonight...

Snow showers over the higher terrain is expected to significantly
decrease by mid morning. Otherwise. mostly cloudy skies will prevail
as mid and high clouds continue to increase over the state as the
day progresses.

Guidance shows the split flow pattern over the area will allow 2
areas of moisture to converge over the region later this afternoon.
Moisture well in advance of the low over the CA area will gradually
lift north while moisture in the NW flow over WY will drop
southeast. As this occurs, rather deep moist, albeit weak, upslope
flow develops over region. The combination of these events should
allow for precip to develop over the mtns by early to mid afternoon
and then advance onto the i-25 corridor by late afternoon. The over
all best forcing will occur mainly along and south of US-50, and
many of these area have been placed under winter weather advisories
or winter storm warnings. the best moisture/forcing and terrain
forced usplope will occur along the southern I-25 corridor region,
and these areas should see 4-8 inches of snow over the lower
elevations while the south facing slopes should see 8-16".

A brief period of favorable upslope should develop in the Pikes Peak
region by late afternoon into the late evening, and 2-4" of snow
should occur across N EL Paso county while the east slopes of Pikes
Peak and the rampart range should see 3 to 6". interior Teller
county will also see snow, but not as much as the east slopes of the
Ramparts/Pikes Peak areas.

The SLV will see snow with this event, but most of the heavier snow
will fall over the southern sections of the valley floor. The San
Juans generally south of the Rio Grande should also see advisory
snowfall amounts.

By sunrise Tuesday, the snow should come to an end in all of the
Pikes Peak region while it will still be ongoing south of US-50

As for Pueblo, the city itself will be on the "gradient" of the
heavier snowfall amounts. East of town may see only an inch or two,
while west of town could see amounts of 4-6 inches, with much
heavier amounts vicinity of the Wet Mtns. For now, went with 4" for
a storm total for KPUB.

Overall confidence is high with this forecast. The only concern I
have is where the gradient of snowfall is going to exactly occur in
Pueblo County. \/Hodanish

.LONG TERM...(Tuesday through Sunday)
Issued at 344 AM MST Mon Feb 10 2020

Uncertainty continues to be the main issue with the extended
forecast. Beyond Tuesday, models diverge leading to lower
confidence in the overall forecast. Ensemble spreads remain high
as well lending to the lower confidence.

Tuesday...an upper shortwave trough will move southeast across
Colorado while an upper low passes to the south over the Desert
Southwest. The combination of the two will lead to widespread
snowfall Tuesday morning, mainly focused south of Highway 50 and
along the Eastern Mountains into the southern I-25 corridor. As
the upper shortwave passes southeast across the state, snow will
come to an end from north to south by late afternoon. Snow showers
will likely hang on over the San Juan and southern Sangre de
Cristo ranges into the evening before dissipating. Snow totals
will be difficult, especially north of Highway 50. Model guidance
suggests for Pueblo, lower totals near an inch, clear up to in
excess of 5 inches. The highest confidence in totals will be the
southern I-25 corridor where up to 8 inches are expected. Clearing
conditions are expected Tuesday night.

Wednesday...models are already diverging by Wednesday. The GFS
drops another shortwave trough across the region with a few snow
showers over the Central Mountains. The ECMWF is further west with
the shortwave trough, and develops snowfall from the Central
Mountains, southeast into the Eastern Mountains, out into the I-25
corridor. While snowfall does not look overly heavy, it would mean
the difference between snow and a dry forecast for the Eastern
Mountains and I-25 corridor. For now have low pops to account of
the uncertainty.

Thursday through Monday...both the GFS and ECMWF develop an upper
ridge across the area, but differ on strength and speed of
transit across Colorado. The GFS is rather fast, with the ridge
passing overhead on Thursday. The ECMWF is slower and stronger
with the ridge, providing a couple of nice days on Thursday and
Friday. Snow chances look to increase again either Friday or
Saturday depending on the model solution you want to believe, with
a stronger storm Sunday into Monday. Again, models diverge, with
the GFS bringing a strong system across Colorado Sunday into
Monday. The ECMWF is much further south with snow remaining
limited to the Continental Divide. Given the uncertainty, just
broad brushed low pops across the region, with the highest values
over the Continental Divide.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1122 AM MST Mon Feb 10 2020

Mainly VFR conditions expected at COS and PUB until 00Z when MVFR
and IFR conditions will become prevalent and persist through he
rest of the taf period, as widespread snow will develop and
persist across the eastern mountains and immediate adjacent
plains. Snow accumulations at the terminals could range from
1 to 3 inches though Tuesday morning.

Mainly VFR conditions expected at ALS through 04Z Tuesday with
snow showers developing over the higher terrain west and east
of the terminals. MVFR and IFR conditions are then expected
at the terminal, as snow develops and persists through the rest
of the taf period. Snow accumulations of 1 to 2 inches will be
possible at the terminal through Tuesday morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 PM this afternoon to noon MST
Tuesday for COZ087-088-094.

Winter Storm Warning until noon MST Tuesday for COZ072>075-
078>080.

Winter Weather Advisory from 5 PM this afternoon to noon MST
Tuesday for COZ067-068-083-086-099.

Winter Weather Advisory from 8 PM this evening to noon MST
Tuesday for COZ071.

Winter Weather Advisory until noon MST Tuesday for COZ077.

Winter Weather Advisory from 5 PM this afternoon to 2 AM MST
Tuesday for COZ081-082-084.

&&

UPDATE...HODANISH
SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...MW
Hazardous weather outlook, Feb 10, 5:43 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
543 AM MST Mon Feb 10 2020

COZ058>089-093>099-111245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
543 AM MST Mon Feb 10 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A winter storm will affect the region starting later today and last
into tonight. This winter storm will move into the mountains this
afternoon and begin affecting the plains by late afternoon or early
evening.

For the Pikes Peak region, the snow will start by late afternoon and
last into the early morning hours. generally 2 to 6 inches of snow
is expected, with the heaviest snow up near Monument and Black
Forest, and the east slopes of the Rampart Range and Pike Peak. The
evening commute may become difficult, especially through I-25 Gap
construction project north of Colorado Springs.

For areas from Pueblo south to the New Mexico border, snow will
develop by early evening and last into Tuesday morning. The heaviest
snow will occur from south of Pueblo to the New Mexico border.
Snowfall amounts will generally range between 4 and 6 inches. Travel
along I-25 south of Pueblo will  become difficult starting this
evening.

The San Luis Valley will also see accumulating snow. the heaviest
snow will occur from Alamosa south to the New Mexico border. 2 to 4
inches is likely.

The southern San Juans will also see 4 to 8 inches of snow, with
most of the snow occurring on the east slopes, mainly south of the
Rio Grande river.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Much uncertainty exists for the extended period beyond Tuesday.
Snow, potentially heavy, is expected Tuesday morning over the
Sangre de Cristo and Wet Mountains, into the southern Interstate
25 corridor. Travel could be very difficult from Pueblo to the New
Mexico border for the morning commute. La Veta Pass could also be
difficult.

Another upper disturbance is possible on Wednesday. Isolated to
scattered snow showers are expected over the Central Mountains.
Elsewhere, there could be a period of snow over the Eastern
Mountains, into the Interstate 25 corridor during the afternoon.
Much will depend on the storm track as to what areas will see
light snowfall.

More upper level energy is possible from Friday into Monday.
Significant snowfall may be possible along the Continental
Divide. Snow may also spread east across the Plains for the
weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters are
expected late today through tonight across most of southeast and
south central Colorado.

34/88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
February 10, 2:00 PM MST to February 11, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
February 10, 2:00 PM MST to February 11, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
February 10, 2:00 PM MST to February 11, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
February 10, 2:00 PM MST to February 11, 12:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
February 10, 2:00 PM MST to February 11, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
February 10, 2:00 PM MST to February 11, 12:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
February 10, 2:00 PM MST to February 11, 12:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
February 10, 5:00 PM MST to February 11, 12:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
February 10, 5:00 PM MST to February 11, 12:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Eastern Las Animas County

When
February 10, 5:00 PM MST to February 11, 12:00 PM MST
Where
Eastern Las Animas County forecast zone
Reported by
Public
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878985, 878986, 878988, 878989, 878990, 878991, 878992, 878993, 878994, 878995.